The use of highly active antiretroviral therapy (HAART) has had a huge impact on the lives of people with HIV/AIDS (PHAs) in North America and Western Europe. In these regions, death rates due to AIDS-related infections have decreased. But HAART also has its downsides -- users often face complex adherence requirements as well as side effects such as strange changes in body shape, diabetes, heart disease and bone problems.
Increasingly, there have been reports of thinning bones and hip degeneration in PHAs. The precise cause(s) of these problems is not clear but may be related to a number of factors, including the use of HAART and a group of anti-inflammatory drugs called corticosteroids which are used by PHAs to treat some of the complications associated with opportunistic infections. Although some people are quick to place blame for side effects on the use of protease inhibitors, it is not clear that this group of drugs is responsible for the bone problems seen in PHAs. Indeed, researchers in Spain have reported that non-HIV-positive males who received the drug ribavirin as a treatment for hepatitis C have developed thin bones. Ribavirin belongs to a group of drugs called nucleoside analogues, or nukes. Examples of other nukes include AZT, ddI, d4T, 3TC and abacavir. It is possible that prolonged use of nukes by PHAs may play a role in the development of weaker bones.
Researchers at Johns Hopkins Hospital in Baltimore, Maryland, have been studying the nutritional needs of HIV+ children. This is important because proper nutrition is essential if these children are to grow normally. Children may have increased need for certain nutrients because of their rapid growth. In girls, nearly 40% of their bone mass is built up early in life, so bone growth and development is a major concern. As well, when they are older, women are at increased risk for developing thin bones (osteoporosis) and bone damage such as fractures.
The researchers recruited 19 HIV+ female subjects between the ages of 5 and 15 years -- the average age was 9 years. All subjects were taking anti-HIV therapy, and blood and urine samples were collected. Technicians also measured the thickness of the subjects' bones using X-ray scans. None of the subjects had any serious infections; 17 of them were either symptom-free or had only mild symptoms of HIV disease.
The researchers found that the girls were generally shorter than HIV negative children of the same age. Perhaps not surprisingly, the bones of the girls in the study were significantly thinner than they should have been. There may be several causes for the thin bones in the HIV+ girls:
- they may not have been eating enough calcium in their diet
- they may not have been absorbing significant amounts of calcium from food
- they may releasing higher-than-normal levels of calcium in their urine
The researchers aren't sure why these girls developed thin bones but data suggest that their bodies were not getting enough calcium. As well, the researchers found that the girls' bodies were eating away at their bones so their bodies could get the calcium they were lacking.
Nutritional counselling for HIV+ children and their parents or guardians is just one important part of a strategy for helping these children grow properly and stay healthy. Clearly, further research is needed to find out the precise cause(s) of bone thinning found in these and other PHAs. Indeed, children with HIV may have an increased need for bone-building nutrients such as calcium, magnesium and vitamins C and D. Studies on safe ways of helping these children strengthen their bones need to be conducted.
- American Journal of Clinical Nutrition 2001;73(4):821-826
- AIDS 2000;14(4):F63-7.
- Journal of Hepatology 2000;33:812-817.